Virginia, 2003Flash Flooding in Virginia, August 9, 2003
August 9, 2003 · NWS AKQ · 3 events in 2 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 9, 1:40 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 9, 1:40 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
240 PM EDT SAT AUG 9 2003
ERN TROF REMAINS LOCKED IN PLACE THRU MID WEEK. WHAT ONCE LOOKED
LIKE A CHANGE TOWARDS DRIER WX ACROSS RGN BY LATE NXT WEEK MAY
BE IN QUESTION...MORE ON THIS LATER.
WILL CONT TO SEE MORE S/WS ROUNDING BASE OF LONG WAVE TROF THRU
MON. THUS...WILL CONT WITH A PERSISTANCE FCST...EVEN THOUGH THERE
WILL BE LULLS IN PCPN COVERAGE. WILL KEEP CHC POPS IN...THNKG THE
WDSPRD COVERAGE CRNTLY ON RADAR SHIFTS N. WITH EACH S/W WILL COME
THE PTNTL FOR FRICTIONAL CONVERGENCE BTWN WATER/LAND AREAS...THUS
CONTINUING WATERSPOUT CHCS. HIGHS IN THE 80S...LOWS 70-75.
PCPN BECOMES MORE DIURNAL TUE AND HAVE ADDED CHC POPS IN FOR WED AS
APPRCHG BNDRY BEGINS TO SLOW. FCST THEN BECOMES UNCERTAIN BY LATE
WEEK. VA/NC RGN HAS QUICKLY BECOME THE GRAVEYARD OF FRONTS THIS
SUMMER...AND NEXT WEEK MAY VERY WELL CONT THIS TREND. ADD WHAT CUD
BE AN INTERESTING SYSTM APPRCHG THE SE US COAST FROM BAHAMAS BY FRI.
INITIAL THOUGHTS WERE TO ADD CHC POPS IN FOR THU...BUT AFTR VIEWING
SURROUNDING GRIDS...DECIDED TO KEEP IT DRY FOR NOW THINKING WRN
XTNSN OF BERMUDA HIGH BUILDS IN.
AVN...TSTRMS IN FCST THRU EVE HRS ALONG WITH MVFR TO PSBL IFR CNDTNS
LATE TONITE DUE TO LOW CIGS & FOG.
CWF...NO FLAGS XPCTD. PERSISTANCE CONTS AS S-SW WNDS CONT ALONG WITH
SEAS BLO 5 FT.
FCSTID = 44
.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Aug 9, 4:30 AM EST, 11 hours 50 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT AUG 09 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS WILL BRING POCKETS OF HEAVY RAIN ACROSS
PORTIONS OF THE REGION TODAY AND THIS EVENING...POSSIBLY RESULTING
IN LOCALIZED FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
GINGRICH
In the hours before
Special weather statement, Aug 9, 10:55 AM EST, 5 hours 25 minutes before
VAZ062>064-067>074-079>083-090-091700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1155 AM EDT SAT AUG 9 2003
...LOCALLY HEAVY DOWNPOURS OVER PORTIONS OF CENTRAL VIRGINIA...
AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS OVER
THE PIEDMONT AREAS FROM ALBERTA TO GOOCHLAND EASTWARD TO THE I95
CORRIDOR FROM PETERSBURG TO MECHANICSVILLE. THE PRECIPITATION IS
MOVING NORTH AT 25 MPH AND WILL MOVE ACROSS THE RICHMOND METRO AREA
THROUGH 1 PM.
LOCALLY HEAVY RAINFALL WILL OCCUR WITH THESE STORMS. RAINFALL RATES
OF UP TO 2 INCHES PER HOUR WILL LIKELY CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
UNDERPASSES ARE PARTICULARLY PRONE TO FLOODING. WIND GUSTS TO 35 MPH
AND OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING AREA ALSO
POSSIBLE.
CULLEN
Special weather statement, Aug 9, 2:29 PM EST, 1 hour 51 minutes before
VAZ065-066-092000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
329 PM EDT SAT AUG 9 2003
...STRONG THUNDERSTORM MOVING INTO NORTHWEST MECKLENBURG AND
SOUTHWEST LUNENBURG COUNTIES...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHASE CITY...MOVING
NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR FINNEYWOOD
AT 340 PM EDT...FORT MITCHELL AT 345 PM EDT...PLANTERSVILLE...AND
KELLS CORNER AT 355 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE REHOBOTH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
REILLY
&&
LAT...LON 3691 7868 3675 7858 3686 7824 3707 7837
Flash Flood, Lunenburg
- When
- August 9, 4:20 PM EST to 5:00 PM EST
- Where
- Lunenburg County, 5 mi SW of Rehoboth
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.946, -78.241 (the zone’s center; the record gives no point)
South Meherrin River flowing over Route 49 near Mecklenburg County line. Road washed out.
Flash Flood, Mecklenburg
- When
- August 9, 4:30 PM EST to 5:05 PM EST
- Where
- Mecklenburg County, Chase City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.680, -78.363 (the zone’s center; the record gives no point)
Bridge washed out on Cemetary Road. Also, high water on area roadways. High water in apartment complex.
Flash Flood, Mecklenburg
- When
- August 9, 6:00 PM EST to 6:30 PM EST
- Where
- Mecklenburg County, Nelson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.680, -78.363 (the zone’s center; the record gives no point)
White House road and Bull Road closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, August 9, 20031 death · $1.3 million · 1 event
- Lightning Strike in Florida, August 9, 20031 death · 1 event
- Lightning Strike in Florida, August 9, 20031 death · 1 event
- Flash Flooding in New York, August 9 to 10, 2003$13 million · 3 events
- Flash Flood in New York, August 9, 2003$750,000 · 1 event
- Flash Flood in New York, August 9, 2003$750,000 · 1 event
- Flash Flood in New York, August 9 to 10, 2003$750,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9, 20031 injured · $351,000 · 1 in hail · 4 events
- Flash Flood in New York, August 9, 2003$500,000 · 1 event
- Flash Flood in Ohio, August 9, 2003$450,000 · 1 event
- Flash Flood and Damaging Wind in Pennsylvania, August 9, 2003$320,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, August 9, 2003$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337448, 5337449, 5337450.